Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Northern Indiana

June 10, 20204 counties in Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 10, 2020, 4:32 PM EDT for 4 counties in Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2020, 4:32 PM EDT (20:32 UTC)
Expired
Jun 10, 2020, 5:15 PM EDT
In force
43 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Defiance County, OH, Fulton County, OH, Henry County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 102 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 11:54 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

075 
WUUS53 KIWX 102032
SVRIWX
OHC039-051-069-171-102115-
/O.NEW.KIWX.SV.W.0050.200610T2032Z-200610T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
432 PM EDT Wed Jun 10 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Defiance County in northwestern Ohio...
  Northwestern Henry County in northwestern Ohio...
  Williams County in northwestern Ohio...
  Western Fulton County in northwestern Ohio...

* Until 515 PM EDT.

* At 431 PM EDT, severe thunderstorms were located along a line
  extending from Hicksville to near Fayette, moving northeast at 55
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Edgerton around 445 PM EDT.
  Bryan around 450 PM EDT.
  Montpelier and Stryker around 455 PM EDT.
  West Unity and Holiday City around 500 PM EDT.
  Pioneer around 505 PM EDT.
  Fayette around 510 PM EDT.

Other locations impacted by these severe thunderstorms include Lyons,
Evansport, Oakshade, West Jefferson, Ney, Alvordton, Pettisville,
Zone, Seward and Ridgeville Corners.

This includes Interstate 80 in Ohio between mile markers 11 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows!

&&

LAT...LON 4137 8430 4125 8462 4126 8480 4142 8480
      4170 8453 4172 8399
TIME...MOT...LOC 2031Z 213DEG 50KT 4128 8478 4172 8433 

HAIL...1.00IN
WIND...70MPH
 
$$

JBALL
1 follow-up statement
526 
WWUS53 KIWX 102050
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
450 PM EDT Wed Jun 10 2020

OHC039-069-171-102059-
/O.CAN.KIWX.SV.W.0050.000000T0000Z-200610T2115Z/
Defiance OH-Henry OH-Williams OH-
450 PM EDT Wed Jun 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR DEFIANCE...NORTHWESTERN HENRY
AND WILLIAMS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northwestern Ohio.

LAT...LON 4163 8407 4163 8430 4171 8435 4172 8399
TIME...MOT...LOC 2049Z 228DEG 50KT 4168 8428 

$$

OHC051-102115-
/O.CON.KIWX.SV.W.0050.000000T0000Z-200610T2115Z/
Fulton OH-
450 PM EDT Wed Jun 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN FULTON COUNTY...

At 449 PM EDT, a severe thunderstorm was located over Fayette, or
near Morenci, moving northeast at 60 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northwestern Fulton County, including the following locations...
Lyons, Oakshade, Denson and Seward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. This storm is producing 
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows.

&&

LAT...LON 4163 8407 4163 8430 4171 8435 4172 8399
TIME...MOT...LOC 2049Z 228DEG 50KT 4168 8428 

HAIL...1.00IN
WIND...70MPH
 
$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:20 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 10, 4:20 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
420 PM EDT Wed Jun 10 2020

.SYNOPSIS...
Issued at 420 PM EDT Wed Jun 10 2020

Showers and storms exit into central Ohio this evening with drier,
less humid and breezy conditions. Quiet weather will prevail for
the next several days. There is just a low chance of a showere
late Friday night into Saturday. Otherwise, it will be dry with
seasonably cool temperatures through the weekend. Temperatures
will gradually warm early next week.

&&

.SHORT TERM...(This Afternoon through Thursday)
Issued at 410 PM EDT Wed Jun 10 2020

Misovorticies along mid level moisture/dryline interface taking
advantage of favorable environment /3000-3500 J/kg SBCAPE and
50-55 knots effective layer shear/ upstream environment.
Strong/near uni-directional flow providing storm motion 60-70 mph
to north-northeast. Accelerating downdraft/weak reflectivity
notches easily producing severe limit winds with a few
significant/extreme damaging wind events this afternoon. Will
continue to follow line and cancel watch with eastward progression
and expect to clear east of CWA by 2230 UTC.

Slight bump in winds for both this evening and midday Thursday
with steep low level lapse rates/momentum transfer. Full airmass
exchange for Thursday/dry and notably less humid and seasonably
cool.

&&

.LONG TERM...(Thursday Night through Tuesday)
Issued at 410 PM EDT Wed Jun 10 2020

Gradual building Plains ridge through the weekend with continued
north central Canadian waves digging through downstream side of
ridge. There are weak signals for a clipper like system to bring a
low chance showers late Friday night into early Saturday.
Thereafter, surface/aloft ridging to envelop Upper Great Lakes
offers continuation of dry conditions and thermal moderation early
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 122 PM EDT Wed Jun 10 2020

A 40 kt low level jet pushes towards the region ahead of a strong
cold front. Gusty synoptic winds are expected today between 25
and 30 kts out of the southwest before dying off after midnight
tonight. Thunderstorms will have the potential to create damaging
winds as well as the possibility of large hail and isolated
tornadoes. Heavy rain from thunderstorms will have the potential
to reduce CIGs/VISBY into IFR to LIFR threshold, but quick storm
motions should make those conditions brief. Storms should be out
of the area during the evening/early overnight. Then, a brief
period of MVFR CIGs are possible around 3z-5z as a secondary CAA
area moves through. Winds will continue to die down and clouds
will clear Thursday as the remnants of Cristobal move away from
the area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Thursday morning for INZ003.

MI...Beach Hazards Statement through Thursday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Thursday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 10, 3:58 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
358 AM EDT Wed Jun 10 2020

INZ005>009-016>018-023>027-032>034-MIZ078>081-OHZ001-002-004-005-015-
016-024-025-110800-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
358 AM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms capable of producing damaging wind gusts are expected
today. Please ensure you have a reliable method to receive weather
watches and warnings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ003-MIZ077-110800-
La Porte-Berrien-
358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Additionally, thunderstorms today could produce locally damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous beach conditions are expected again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ004-012>015-020-022-110800-
St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-
358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Thunderstorms today could produce locally damaging wind gusts.
However, the severe thunderstorm risk is greatest toward eastern
Indiana, northwest Ohio and southeast Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-110800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
358 AM EDT Wed Jun 10 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory.

In the hours before

Local storm report, Jun 10, 3:57 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     1 N EDDY                41.55N 85.44W
06/10/2020                   LAGRANGE           IN   PUBLIC

            TREE DOWN ON HOUSE AND CAR.

&&

CR
Local storm report, Jun 10, 4:03 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     PULASKI                 41.51N 84.51W
06/10/2020                   WILLIAMS           OH   FIRE DEPT/RESCUE

            TREES AND LINES DOWN...BLOCKING ROAD.

&&
Local storm report, Jun 10, 4:07 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     ALVORDTON               41.67N 84.44W
06/10/2020                   WILLIAMS           OH   EMERGENCY MNGR

            TREES DOWN.

&&
Local storm report, Jun 10, 4:22 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     NEW HAVEN               41.07N 85.02W
06/10/2020  E60 MPH          ALLEN              IN   TRAINED SPOTTER

            NUMEROUS BRANCHES DOWN.

0412 PM     TSTM WND DMG     4 N NEW HAVEN           41.13N 85.03W
06/10/2020                   ALLEN              IN   TRAINED SPOTTER

            SHINGLES TORN OFF ROOF.

&&
Local storm report, Jun 10, 4:26 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
426 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 N HESSEN CASSEL       41.02N 85.07W
06/10/2020                   ALLEN              IN   TRAINED SPOTTER

            4-5 INCH BRANCHES DOWN, MOBILE HOME SKIRTING
            DAMAGED, GARDEN SHEDS BLOWN FROM ORIGINAL
            LOCATIONS.

&&
Local storm report, Jun 10, 4:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND DMG ALVORDTON               41.67N 84.43W
06/10/2020                   WILLIAMS           OH   TRAINED SPOTTER

            TREES AND LIMBS DOWN. TIME ESTIMATED BY
            RADAR.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:40 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams50 min
Jun 10, 3:07 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Williams38 min
Jun 10, 3:16 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams44 min
Jun 10, 3:51 PM EDTSevere Thunderstorm WarningIWXFulton, Williams24 min
Jun 10, 3:58 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Paulding, Williams32 min
Jun 10, 4:52 PM EDTSpecial Weather StatementIWXAllen, Putnam23 min
Jun 10, 5:01 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam30 min
Jun 10, 5:18 PM EDTSpecial Weather StatementIWXDefiance27 min
Jun 10, 5:29 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams27 min
Jun 10, 5:59 PM EDTSpecial Weather StatementIWXFulton, Henry31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.